Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 25, 2017, 4:06 PM EDT for Wilson County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2017, 4:06 PM EDT (20:06 UTC)
- Expired
- May 25, 2017, 4:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted.
259
WUUS52 KRAH 252006
SVRRAH
NCC195-252030-
/O.NEW.KRAH.SV.W.0075.170525T2006Z-170525T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
406 PM EDT THU MAY 25 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southeastern Wilson County in central North Carolina...
* Until 430 PM EDT
* At 406 PM EDT, a severe thunderstorm was located 8 miles southeast
of Wilson, or 13 miles west of Farmville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stantonsburg and Saratoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3558 7781 3559 7782 3559 7783 3569 7784
3571 7769 3568 7766
TIME...MOT...LOC 2006Z 260DEG 17KT 3563 7784
HAIL...1.00IN
WIND...60MPH
$$
131 follow-up statement
782
WWUS52 KRAH 252021
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
421 PM EDT THU MAY 25 2017
NCC195-252030-
/O.EXP.KRAH.SV.W.0075.000000T0000Z-170525T2030Z/
Wilson NC-
421 PM EDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON COUNTY
WILL EXPIRE AT 430 PM EDT...
The severe thunderstorm which prompted the warning has moved east of
Wilson county. Therefore, the warning will be allowed to expire.
LAT...LON 3558 7781 3559 7782 3559 7783 3569 7784
3571 7769 3568 7766
TIME...MOT...LOC 2020Z 260DEG 17KT 3564 7777
$$
mlmWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:10 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 25, 1:10 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 110 PM EDT Thu May 25 2017 .SYNOPSIS... An upper level trough will cross central NC this afternoon. Weak high pressure will follow and extend across the southeastern U.S. through Friday night. A warm front will develop east across the Appalachians and become quasi-stationary across NC and VA through the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 110 PM Thursday... A mid-upper low over western Appalachians is pivoting east southeast this afternoon. Cold air aloft associated with the upper low combined with solar heating is supporting convection in central North Carolina with small hail. Isolated stronger cells have the potential to produce up to 1 inch diamater hail. There will be a related conditional threat of severe hail, particularly east of U.S. Hwy 1, where both instability and SSWly mid level flow/bulk shear will be relatively maximized in a brief window from 17Z-21Z. Strong to damaging straight line winds, driven by both the background mid level flow and sub-cloud evaporational/diabatic cooling, may also result. After about 21Z, the passage of the trough axis will cause the mid level flow to weaken and veer and consequently mitigate an earlier severe threat, while small hail will remain possible through early evening. Lastly, mixed character precipitation (Ie. a stratiform shield of light rain with some convective elements) will likely pivot across the nrn piedmont as the parent mid level moist axis swings around the base and wrn side of the upper trough; and this may result in a few sprinkles there this evening, until the moist axis lifts away after 03Z. Lows tonight in the 50s, with a light but steady Swly breeze in the MSL pressure gradient between sub-1000 mb low pressure that will be lifting away from the Middle Atlantic coast, and incoming 1015 mb high pressure from the nrn GOM and Gulf coast. Ridging and drier airmass on Friday will support clear to scattered clouds with max temperatures 80 to 85. && .SHORT TERM /Friday through Friday night/... As of 115 AM Thursday... The mid level low over the Northeast early Fri will continue moving to the NE along the coast of the Canadian Maritimes through Fri night, with its trailing trough axis lifting NE away from NC Friday morning. Rising heights aloft and a drying/stabilizing air mass -- as agreed upon by the latest model runs -- supports plenty of sunshine with no pops. Low level thicknesses start the day well below normal but do start to recover in the afternoon, indicating highs just a tad under normal, 79-84. Fast mid level winds from the WNW Fri night will likely draw some high level moisture across the region, and we could see a little orographic enhancement of these high clouds, based on the forecast thermal and moisture profiles. Expect lows of 60-64. -GIH && .LONG TERM /Saturday through Wednesday/... As of 410 AM Thursday... Sat/Sat night: A very broad and flat anticyclonic flow will stretch from NW Mexico across the southern Plains and mid Miss Valley to the Mid Atlantic region, north of a weak ridge centered over the NW Gulf, to begin the holiday weekend. At the surface, a weak and elongated Bermuda high will extend across the Southeast states, with a weak frontal zone to our north across VA/KY. Models show at least one subtle wave (which may be an old MCV) tracking within this fairly fast mid level flow across the Mid Atlantic Sat evening/night, prompting convection chances across northern and eastern NC late Sat but particularly Sat evening and into the night, accompanying a weak surface low tracking along the surface front boundary. With good model agreement on this general picture, will ramp up pops across the north late Sat afternoon, showing a max in the NE CWA Sat evening before decreasing slowly post-wave overnight. Thicknesses will have rebounded back above normal, so expect highs from the mid 80s far NW and near the VA border to the lower 90s SE. Lows Sat night 65-70. Sun-Mon: Starting Sun, a mid level low over W Ontario will deepen and drop SE across the N Great Lakes, as broad troughing begins to dig over the central and eastern CONUS. This trend from gently anticyclonic or zonal to cyclonic flow with the trough axis to our west indicates a moist return flow and increasing chances for mainly afternoon/evening convection, triggered in part by weak perturbations tracking from the W Gulf Coast northeastward across the Carolinas. At the surface, we're likely to see a cold front holding well to our NW, but with a weak prefrontal surface trough extending through the Piedmont. This will likely serve as a focus for the expected storms, with models suggesting the best coverage during the afternoon and evening of Memorial Day (unfortunately for many). Will go with a good chance of showers/storms each afternoon and evening. The aforementioned cold front is expected to drop SE into NC by late Mon, but appears likely to wash out before having any major impact on temps, as the mid level trough axis will still be to our west. Highs both days in the 80s to around 90 (with Sun perhaps a degree or two hotter than Mon) with muggy lows in the 60s to near 70. Tue-Wed: As the mid level trough over central and eastern NOAM broadens and shifts eastward, we should see a reinforcing front dropping through the area, helping to bring in drier and slightly cooler temps by mid week. Expect low shower/storm chances to be confined to SE sections Tue, with dry weather everywhere Wed as weak high pressure starts to build in from the W. Highs from around 80 to the mid 80s, and lows around 60 to the mid 60s. -GIH && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 110 PM Thursday... Convection continues to intensify at 17Z from Albemarle to Chapel Hill to Roxboro. Isolated hail up to 1 inch diameter with stronger cells. Convective cells moving east northeast at 25 knots and will pass through RDU vicinity 1745-1830Z. Afternoon solar heating will support additional convection mainly northern half of area as an upper level trough and associated very cold temperatures aloft pivot northeastward across the forecast area. Outlook: At least a couple of clusters of showers and storms, some strong to severe, and with gusty outflow winds surging well away from them, will return to portions of central and/or northern NC for Sat afternoon through Sunday. The approach and stall of a couple of cold fronts east of the Appalachians may result in a band of MVFR ceilings over central NC Mon night, and also a small chance of diurnal convection both Mon and Tue. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS/Franklin SHORT TERM...Hartfield LONG TERM...Hartfield AVIATION...MWS/Franklin
Hazardous weather outlook, May 25, 3:41 PM EDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 341 PM EDT Thu May 25 2017 NCZ007>011-023>028-040>043-075>078-085-086-088-089-261945- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee- Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 341 PM EDT Thu May 25 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. While small hail will accompany any scattered thunderstorm this afternoon, the most intense storms will be capable of producing hail up to the size of golf balls and perhaps a few strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly for hail reports through sunset. NCZ021-022-038-039-073-074-083-084-261945- Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond- 341 PM EDT Thu May 25 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. While small hail will accompany any scattered thunderstorm this afternoon, the most intense storms will be capable of producing hail up to the size of quarters and perhaps a few strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly for hail reports through sunset.
In the hours before
Local storm report, May 25, 2:50 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 3 NW PURNELL 36.05N 78.62W
05/25/2017 E0.25 INCH GRANVILLE NC SOCIAL MEDIA
REPORT OF PEA TO DIME SIZE HAIL NEAR WAKE AND GRANVILLE
COUNTY LINE.
&&
EVENT NUMBER RAH1700547
TDHLocal storm report, May 25, 3:07 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
307 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL LOUISBURG 36.10N 78.30W
05/25/2017 M0.25 INCH FRANKLIN NC TRAINED SPOTTER
SPOTTER REPORTED PEA SIZE HAIL IN LOUISBURG.
&&
EVENT NUMBER RAH1700548
TDHSpecial weather statement, May 25, 3:14 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
314 PM EDT THU MAY 25 2017
NCZ011-027-028-042-043-078-252015-
Edgecombe NC-Johnston NC-Nash NC-Halifax NC-Wayne NC-Wilson NC-
314 PM EDT THU MAY 25 2017
...Showers and strong thunderstorms stretching from near Roanoke
Rapids southwest along the I95 corridor will affect portions of
Edgecombe...east central Johnston...Nash...Halifax...northern Wayne
and Wilson Counties until 415 PM EDT...
At 311 PM EDT, Doppler radar was tracking showers and strong
thunderstorms from Roanoke Rapids southwest to near Goldsboro,
moving east at 40 mph.
Pea size hail and wind gusts up to 40 mph have been reported from
stronger storms. Be prepared to move indoors as these storms pass.
Locations impacted include...
Rocky Mount, Tarboro, Wilson, Scotland Neck, Elm City, Fremont,
Micro, Enfield, Princeville and Sharpsburg.
LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
3583 7739 3581 7742 3580 7747 3557 7782
3543 7783 3540 7781 3548 7829 3630 7755
3632 7744 3626 7741 3624 7738 3621 7738
3616 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 1911Z 273DEG 34KT 3572 7784
13Local storm report, May 25, 3:34 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
334 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 10 SE LOUISBURG 36.00N 78.17W
05/25/2017 M0.25 INCH FRANKLIN NC TRAINED SPOTTER
SPOTTER REPORTED PEA SIZE HAIL 10 MILES SE OF
LOUISBURG.
&&
EVENT NUMBER RAH1700549
TDHLocal storm report, May 25, 3:39 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL BUNN 35.96N 78.25W
05/25/2017 E0.88 INCH FRANKLIN NC PUBLIC
DIME TO NICKEL SIZE HAIL.
&&
SECLocal storm report, May 25, 3:59 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 ENE BUNN 35.97N 78.20W
05/25/2017 E1.00 INCH FRANKLIN NC PUBLIC
QUARTER SIZED HAIL AT THE CAMPGROUND AT LAKE
ROYALE. HAIL LASTED FOR 14 MINUTES AND IS
COVERING THE GROUND.
&&
SECThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:46 AM EDT | Special Weather Statement | RAH | Sampson | 29 min |
| May 25, 1:03 AM EDT | Special Weather Statement | RAH | Anson | 57 min |
| May 25, 1:36 AM EDT | Special Weather Statement | RAH | Alamance | 24 min |
| May 25, 1:45 AM EDT | Special Weather Statement | RAH | Anson, Richmond | 30 min |
| May 25, 1:48 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 42 min |
| May 25, 2:17 AM EDT | Special Weather Statement | RAH | Moore, Richmond | 28 min |
| May 25, 2:36 AM EDT | Special Weather Statement | RAH | Chatham, Lee | 24 min |
| May 25, 3:17 AM EDT | Special Weather Statement | RAH | Cumberland, Durham, Granville, Harnett, Wake | 28 min |
| May 25, 10:52 AM EDT | Special Weather Statement | RAH | Davidson, Guilford, Randolph | 68 min |
| May 25, 12:10 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Orange, Person | 80 min |
| May 25, 12:38 PM EDT | Special Weather Statement | RAH | Randolph | 67 min |
| May 25, 12:50 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange, Person | 40 min |
| May 25, 1:41 PM EDT | Special Weather Statement | RAH | Montgomery, Moore, Randolph, Stanly | 79 min |
| May 25, 1:53 PM EDT | Special Weather Statement | RAH | Durham, Granville, Vance | 67 min |
| May 25, 2:26 PM EDT | Special Weather Statement | RAH | Franklin, Halifax, Harnett, Johnston, Nash | 64 min |
| May 25, 2:44 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Moore | 46 min |
| May 25, 3:14 PM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 61 min |
| May 25, 3:28 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 47 min |
| May 25, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash | 45 min |
| May 25, 4:37 PM EDT | Special Weather Statement | RAH | Edgecombe | 53 min |
| May 25, 4:38 PM EDT | Special Weather Statement | RAH | Vance | 52 min |
| May 25, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 37 min |
| May 25, 4:45 PM EDT | Special Weather Statement | RAH | Granville | 45 min |
| May 25, 5:33 PM EDT | Special Weather Statement | RAH | Granville | 42 min |
| May 25, 5:35 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Vance | 21 min |
| May 25, 5:37 PM EDT | Special Weather Statement | RAH | Halifax, Vance, Warren | 68 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.